Hyperkalemia induced syncope.
Al-Abid B, and Uduman J. Hyperkalemia induced syncope. Blood Purification 2017; 43(1-3):251-252.
An imminent danger of advanced Chronic Kidney Disease (CKD) is hyperkalemia and its cardiac complications. Hyperkalemia can present with a variety of EKG changes and corresponding well-described clinical scenarios. We present a rare scenario of a cardiogenic syncope induced by mild hyperkalemia. Methods: Case Report. An 80-year-old male with stage four CKD and coronary artery disease, arrived at the emergency department (ED) via emergency medical services (EMS) following an episode of syncope. Other than generalized weakness and nausea of two days duration, no other symptoms were reported. During initial EMS evaluation, he was conscious and alert with a GCS score of 15 and heart rate of 36. Preliminary EKG revealed the lack of atrial activity and a narrow complex QRS at a rate of 36 signifying a junctional escape rhythm. He remained asymptomatic and no therapy was given on route via EMS. He continued to persist in the initial rhythm on admission to the ED. Rapid evaluation led to the detection of a serum potassium of 6.7 mmol/L and estimated GFR (MDRD) of 14 ml/min/1.73 m2. Clinically relevant home medications included only metoprolol tartrate, and no medications that would incite hyperkalemia was noted. Review of medical history also suggested persistent mild hyperkalemia in the recent past. Intravenous isotonic glucose, Insulin and 2 g of Calcium Gluconate were administered with resolution of symptoms and return to normal sinus rhythm. Following definitive therapy with Sodium Polystyrene Sulfonate, his serum potassium remained at 4.2 to 4.5 mmol/L. Conclusions: Hyperkalemia has been documented to result in numerous electrocardiographic manifestations, ranging from early peaked T wave and Ventricular Fibrillation, irrespective of the degree of hyperkalemia. Sino atrial (SA) and atrioventricular (AV) nodes are less prone to the effects of hyperkalemia; nevertheless advanced AV blocks and sinus arrests have been well documented. Of particular interest, our patient has had chronically elevated potassium but developed conduction abnormalities with mild hyperkalemia, perhaps the negative chronotropic effect of metoprolol could have contributed in this particular case. Cardiac syncope due to a junctional escape rhythm is a rare but reported clinical presentation of hyperkalemia. Our case re-illustrates the importance of recognizing the varying electrocardiographic changes associated with hyperkalemia. Prompt reversal could potentially avoid invasive management strategies and adverse outcomes.